Co-prescription of gabapentinoids and opioids

The Australian and New Zealand Audit of Surgical Mortality (ANZASM) has reported on the death of a person following minor foot surgery, linked to an interaction of Lyrica (pregabalin) and opioids. ANZASM notes, “under certain conditions this type of interaction can cause severe respiratory depression, resulting in death”.

ANZCA and the Faculty of Pain Medicine would like to remind fellows of the risks of co-prescribing gabapentinoids and opioids. An Australian Pharmacist article points out that 38% of patients prescribed pregabalin are also prescribed opioids. In turn this reflects the over-prescription of pregabalin which, although PBS-subsidised only for “neuropathic” pain, is commonly used for other types of pain. All prescribers should be aware of the cumulative effect of gabapentinoids and opioids, especially on respiration and alertness.

For more information please refer to the Royal Australasian College of Surgeons media release and the Australian Pharmacist article on this case.
 



 
Last updated 10:34 18.01.2022